A Complication of Heroin Abuse

April 22, 2014

Complications of heroin use; RLS; thyroid nodule: we present 5 questions on these and other topics to challenge you this week.

Question 1:

This CT scan with contrast of the abdomen was obtained from a 75-year-old woman who was an active intravenous heroin abuser. She had fever, nausea, and lower abdominal pain that worsened with walking.

NEXT QUESTION »


For the discussion, click here.


For the answer, click here.


 

 

Question 2:

NEXT QUESTION »


For the discussion, click here.


For the answer, click here.


 

Question 3:

A 23-year-old Asian man was weak and unable to stand or move his legs. He recalls a similar episode a few months ago but did not seek medical attention because the symptoms resolved. ECG showed normal sinus rhythm with first-degree A-V block at 81 beats/min; U waves were present. Laboratory tests included potassium, <1.5 mEq/L; alkaline phosphatase, 170 IU/L; TSH, 0.01 μIU/mL; free T3, 16.3 pg/mL; free T4, 4.7 ng/dL.

NEXT QUESTION »


For the discussion, click here.


For the answer, click here.


 

 

Question 4:

For patients with a solid and hypoechoic thyroid nodule larger than 1 cm in diameter, a biopsy should be obtained.

NEXT QUESTION »


For the discussion, click here.


For the answer, click here.


 

Question 5:

ANSWER KEY »


For the discussion, click here.


 

ANSWER KEY:

Question 1. A

Question 2. B

Question 3. A

Question 4. D

Question 5. E